Surviving side effects – What is radiation necrosis?

Surviving cancer is one thing. Surviving the side effects of treatment is another thing.

When Xavier relapsed last year our main goal was to treat the cancer – to stomp out the dragon in his head as we often referred to it to Xavier. And that’s just what we did. In May, his MRI showed the dragon was dying. But what the MRI didn’t show was that in the process of stomping out the dragon, we were also stomping on healthy, normal brain cells.

Understanding Radiation Necrosis

In simple terms, the radiation he received was like a bomb. It was precisely targeted at the enemy, but the enemy was surrounded by innocent citizens. When the bomb exploded it took out the bad and the good. This made every cell in that area of his brain angry.

In medical terms, the radiation dose caused the tumour tissue to become necrotic. Dead or necrotic tissue can become toxic to surrounding normal tissue, and severe swelling occurs. Depending on where the tumour is, there could be minimal symptoms when this happens. However, in Xavier’s case, the tumour is so close to his brainstem that even a millimetre of swelling put pressure on this important brain structure resulting in life-threatening symptoms.

This poorly understood side effect can occur even when the most stringent measures are taken to avoid exposing healthy tissue to harmful levels of radiation. The only treatment options typically available for paediatric radiation necrosis of the brain are surgery to remove dead tissue and use of the steroid dexamethasone to provide limited symptom control.

With treatment comes another round of side effects. Surgery was unsuccessful, which leaves us having to use steroids for an undetermined time. The steroids have caused him significant weight gain, eaten away his muscles, left him immobile and unable to produce his own stress hormone to fight infections.

Prognosis today

While untreated radiation necrosis of the brain can be fatal, Xavier is showing significant signs of recovery. We have been successful at transitioning to a less harmful steroid at a lower dose with minimal recurrence of his original symptoms. He is learning to walk again and has started rehabilitation for his left-side weakness after his mini-stroke.

But the best part is the change in his personality. Our boy is laughing again, he is smiling and taking an interest in things he used to love.